Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Noticed number of freckles on ankles and feet. Had arthritis. What can be the cause?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1973
Answered : 702 Questions
Hello Doc. I am a 67 yo male who was just pronounced amazingly fit for someone of any age. I just returned from back to back trips to Ethiopia and Lebanon. When bathing this morning I noticed a larger number of freckles on my ankles. It appears that they came on suddenly. I never had freckles on the upper portions of my feet until I had Lyme disease back in the mid-nineties. That was EVENTUALLY cleared up with massive regimens of anti-biotics. Had some neurological damage and arthritis but most symptoms have lessoned due to my intense athletic regime. Kinda worrisome that I have the freckles again. What can cause that? YYYY@YYYY
Posted Mon, 8 Jul 2013 in Bones, Muscles and Joints
Answered by Dr. S. Jegadeesan 1 hour later
Hello Sir,
Thanks for your inquiry
I am glad to note that you are very healthy for your age. Usually Freckles are due to increased deposit of melanin, dark brown in color - due exposure to sunlight or UV light/radiation.
So more common in the body where sun exposure is possible. Sometime Genetic and old age may play a role..
As you have this large number of freckles in the ankles - It may be purpuric skin eruptions called as "Petechiae". It would be good if you can take a picture and upload them here.
Sun light exposure freckles are harmless and treatment is not indicated and it may vanish in winter, and even if persists no harm.
Petechiae are due to the inflammation of the blood vessels called as vaculitis.
This condition calls for investigations and treatment right away
This is just my suggestion because of its location. Consult a doctor and get clear about the diagnosis.
With all good wishes
Above answer was peer-reviewed by
Follow-up: Noticed number of freckles on ankles and feet. Had arthritis. What can be the cause? 5 hours later
Dear Dr. Subbiah.

I have attached a fairly close-up image of the discolored section of an ankle as you suggested. I welcome any further comment.

Thank you, XXXXX
Answered by Dr. S. Jegadeesan 3 hours later

Thanks for your follow up.

After viewing the image it looks like a Petechial rash.
The bleeding that takes place in the skin are called in three terms
1)     Petechiae – smaller lesion (minute hematoma) – measures < 3mm
2)     Purpura – larger lesion – may be palpable – measures 3 mm to 1 cm
3)     Ecchymoses – larger lesion – measures < 1 cm

All these three conditions do not blanch when pressed.
Other than Vasculitis, Allergy, Dietary deficiency of vitamin C also may be the cause.
It can be named as a nonspecific sign, but the underlying etiology may differ.

Etiologies are mainly concerned with blood disorders. So careful clinical testing and investigation play a major role to determine the underlying cause.
Consult a Hematologist and take proper treatment of the underlying cause, if any.

All my Best wishes and warm regards
Above answer was peer-reviewed by
Follow-up: Noticed number of freckles on ankles and feet. Had arthritis. What can be the cause? 35 minutes later
Thank you, look like another check up is in order..
Answered by Dr. S. Jegadeesan 2 days later
Thank you too.

Get well soon.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor